PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Journal of Orthopaedics and Trauma

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

Antiretroviral Drug as a Cause of Bilateral Avascular Necrosis of the Femoral Head

SO Popoola, OD Ojo, KS Oluwadiya

Abstract


Background: Avascular necrosis (AVN) is one of the most dreadful disease conditions of the hip which may be very difficult to treat if not detected early. Protease inhibitor is useful in combined antiretroviral therapy but now being reported as one of the causes of AVN. In this case report, we present a case of bilateral avascular necrosis in a patient undergoing treatment with antiretroviral drugs.
Method: The case note of the patient was used along with the review of relevant literature.
Result: A 30-year-old graduate with positive retroviral status, separated from her husband having lost her only child from an undisclosed illness (suspected to be AIDS) is presented. The cause and progression of the necrosis and the challenges of deep operation in the hip call for a wellplanned universal basic precautionary measures even though the patient is financially handicapped.
Conclusion: Avascular necrosis as a complication of treating patients with protease inhibitor should be borne in mind while commencing the drug. Nevertheless, physicians should regularly watch out to arrest the progression at the early stage by involvement of Orthopaedic Specialists.

Key words: Protease inhibitor. Avascular necrosis. Early diagnosis.




AJOL African Journals Online